Ohio, 2010

Heavy Snow in Ohio, February 9 to 10, 2010

February 9 to 10, 2010 · NWS PBZ · 1 event in 1 county or zone

Only 3 days after an historic snow storm hit the region, another major storm blasted portions of western Pennyslvania, northern West Virginia, Garrett county Maryland, and eastern Ohio from the afternoon of February 9th to the early morning of February 11th. Blizzard conditions occurred in Garrett county Maryland, Preston and Tucker counties in West Virginia, and in the higher elevations of…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Only 3 days after an historic snow storm hit the region, another major storm blasted portions of western Pennyslvania, northern West Virginia, Garrett county Maryland, and eastern Ohio from the afternoon of February 9th to the early morning of February 11th. Blizzard conditions occurred in Garrett county Maryland, Preston and Tucker counties in West Virginia, and in the higher elevations of Fayette and Westmoreland counties in Pennsylvania. Over 2 feet of snow fell across Garrett, Preston and Tucker counties with 9 to 24 inches of snow in Fayette and Westmoreland counties. Snowfall amounts ranged from 28 inches at Red House, MD to 26 inches at Davis, WV, to 19 inches in Farmington, PA. Winds gusting over 35 MPH in the higher elevations caused whiteout conditions at times with visibilities below one quarter mile for an extended period. Elsewhere in western Pennsylvania snowfall was from 8 to 12 inches generally in and north of Pittsburgh to north of I-80. An isolated area of heavier snow also fell in and around New Philadelphia in Tuscarawas county OH, with 8 inches of snow in New Cumberland, OH. In the remainder of eastern Ohio, western Pennsylvania, and northern West Virginia 3 to 5 inches of snow fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 9, 9:22 AM EST, 5 hours 38 minutes earlier.

Area forecast discussion, Feb 9, 9:22 AM EST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
922 AM EST TUE FEB 9 2010

.SYNOPSIS...
A STRENGTHENING LOW PRESSURE SYSTEM WILL AFFECT THE REGION
THROUGH WEDNESDAY...WITH ACCUMULATING SNOWS. GUSTY WINDS WILL
ACCOMPANY THIS SYSTEM FOR WEDNESDAY AND WEDNESDAY NIGHT...WITH
LAKE AFFECT SNOW SHOWERS EXPECTED WEDNESDAY NIGHT THROUGH
THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FORECAST FROM THE PREVIOUS SHIFT FOR PRECIPITATION TIMING APPEARS
TO BE WORKING WELL. SNOW BEGAN IN OHIO COUNTIES AROUND 7AM...AND
SNOW IS ALREADY BEING REPORTED IN PRESTON COUNTY WV AS WELL.
CURRENT TIMING BRINGS PRECIPITATION INTO THE PITTSBURGH METRO AREA
AROUND NOON...AND ACROSS THE REST OF NORTHWEST PA DURING THE EARLY
AFTERNOON. TEMPERATURE PROFILES STILL SHOW THAT THERE IS THE
POSSIBILITY FOR A PERIOD OF PATCHY FREEZING RAIN THIS AFTERNOON
AND EVENING FAR SOUTH IN SOUTHEAST OH AND NORTHERN WV.

THIS AFTERNOON/EVENING RUSH WILL LIKELY BE IMPACTED BY
ACCUMULATING SNOWS ACROSS CWA...AS VIS ON CURRENT LEADING EDGE
DROPS QUICKLY TO AROUND A MILE...AND THE LOW IS DEEPENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
THE COLD FRONT WILL SWEEP ACROSS THE CWA OVERNIGHT...WITH
ACCUMULATING SNOW CONTINUING. THE LOW REDEVELOPS OVER THE EAST
COAST WEDNESDAY MORNING. AS THE LOW DEVELOPS OFF THE COAST A
FAIRLY SHARP PRESSURE GRADIENT SETS UP...PRODUCING WIND GUSTS OF
AROUND 30 TO 35 MPH. THIS COMBINATION OF ACCUMULATING SNOWS AND
GUSTY WINDS COULD MAKE TRAVEL QUITE DIFFICULT WEDNESDAY...AND
POSSIBLY PRODUCE TREE AND POWER LINE DAMAGE.

LAKE ENHANCED SNOW SHOWERS WILL CONTINUE INTO WEDNESDAY
NIGHT...EVEN AS THE SURFACE LOW PUSHES FURTHER AWAY. LATER
FORECAST CYCLES WILL ASSESS THE POTENTIAL FOR EXTENDING HEADLINES
NORTH AND OVER THE RIDGES FOR LAKE EFFECT SNOW ACCUMS. LAKE SNOWS
AND WIND GUSTS WILL BEGIN TO DIMINISH THURSDAY...AS HIGH PRESSURE
BEGINS TO BUILD IN FROM THE WEST. MAV/MET NUMBERS FOR TEMPS...FAIRLY
SIMILAR...AND DID NOT STRAY FAR FROM THEIR AVERAGE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
BLEND OF RECENT GEFS MODEL OUTPUT AND HPC GUIDANCE SHOW A COLD
UPPER LOW CENTER BECOMING ESTABLISHED OVER EASTERN CANADA AND THE
GREAT LAKES THIS PERIOD. SO CONDITIONS WILL REMAIN COLD AND MAINLY
CLOUDY ACROSS THE UPPER OHIO VALLEY THIS PERIOD AS INDICATED BY
RECENT GFS MOS VALUES AND HPC GUIDANCE.

WITH THIS TYPE OF CYCLONIC UPPER LEVEL PATTERN...WOULD NOT BE
SURPRISED IF SMALL SYSTEMS BEGIN TO ROTATE SOUTHEASTWARD THROUGH THE
UPPER OHIO VALLEY...AS THE GEFS MODEL OUTPUT SHOWS ONE SUCH SYSTEM
DOING THAT NEXT MONDAY. HOWEVER TIMING SUCH SYSTEMS THIS FAR IN
ADVANCE IS ALWAYS AN ISSUE...SO AFTER COLLABORATING WITH NEIGHBORING
FORECAST OFFICES...HAVE INCLUDED ONLY A SLIGHT CHANCE OF SNOW
SHOWERS FRIDAY INTO SUNDAY...AND A GENERAL CHANCE OF SNOW SHOWERS
MONDAY.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
MVFR STRATOCUMULUS IS DISSIPATING ACROSS PORTS FKL/DUJ...AS MID DECK
CLOUDS BEGIN TO WORK IN AHEAD OF THE NEXT WINTER STORM. VFR
CONDITIONS WILL QUICKLY WORSEN AS THE WINTER STORM MOVES INTO THE
REGION...WITH PRECIP/MVFR ARRIVING AT ZZV BY 12Z OR SO...PIT BY
14-15Z...AND ACROSS NORTHERN PORTS 16-17Z. SNOW WILL INCREASE IN
INTENSITY...WITH WIDESPREAD IFR IN MODERATE SNOW BY LATE MORNING
ZZV...AND IN THE AFTN ACROSS THE OTHER PORTS. THERE IS SOME
POSSIBILITY OF THE PRECIP MIXING WITH OR BRIEFLY CHANGING TO
FREEZING RAIN AT MGW...BUT PROBABILITY IS RATHER LOW...SO WILL KEEP
FZRA OUT OF THE MGW TERMINAL FOR NOW. IFR CIGS WILL CONTINUE THROUGH
THE OVERNIGHT AS THE SYSTEM GRADUALLY MOVES ACROSS THE REGION...WITH
SOME IMPROVEMENT IN VISIBILITY LATE TUESDAY NIGHT. SNOW SHOWERS WILL
CONTINUE WEDNESDAY...WITH CONDITIONS IMPROVING TO MVFR. LIGHT E/NE
WINDS EARLY THIS MORNING WILL BECOME SOUTHEAST 6-10 KT THIS AFTN.
WINDS WILL INCREASE SIGNIFICANTLY WEDNESDAY IN THE WAKE OF THE
SYSTEM...WITH NW WINDS 15-20 KT AND GUSTS TO 30-35 KT POSSIBLE
WEDNESDAY AFTN/EVENING...CAUSING ADDITIONAL VISIBILITY RESTRICTIONS
IN AREAS OF BLOWING SNOW.

POST SYSTEM NORTHWEST FLOW SNOW SHOWERS WILL CONTINUE INTO THURSDAY
WITH MVFR CONDITIONS. PRECIP WILL END FOR THURSDAY NIGHT THROUGH
SATURDAY...BUT AREAS OF MVFR STRATOCUMULUS WILL LIKELY PERSIST WITH
COLD AIR FLOWING OVER THE LAKES.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR MDZ001.
OH...WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR OHZ039>041-
     048>050-057>059-068-069.
PA...WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR PAZ031.
     WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR PAZ007>009-
     013>016-020>023-029-030-032.
WV...WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR WVZ001>004-
     012-021>023-041.

&&
Hazardous weather outlook, Feb 9, 3:04 AM EST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
304 AM EST TUE FEB 9 2010

OHZ039>041-048>050-057-058-WVZ001>003-100815-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-HANCOCK-BROOKE-OHIO-
304 AM EST TUE FEB 9 2010

...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ059-068-069-PAZ031-WVZ004-012-021-022-100815-
BELMONT-NOBLE-MONROE-GREENE-MARSHALL-WETZEL-MARION-MONONGALIA-
304 AM EST TUE FEB 9 2010

...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ023-041-100815-
GARRETT-PRESTON-TUCKER-
304 AM EST TUE FEB 9 2010

...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ016-023-030-032-100815-
JEFFERSON PA-INDIANA-WESTMORELAND-FAYETTE-
304 AM EST TUE FEB 9 2010

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007>009-013>015-020>022-029-100815-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-
ARMSTRONG-WASHINGTON-
304 AM EST TUE FEB 9 2010

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Feb 9, 2:39 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
239 PM EST TUE FEB 9 2010

MDZ001-OHZ039>041-048>050-057-PAZ007>009-013>016-020>023-029-030-
032-WVZ001>003-023-100130-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-
CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-PRESTON-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...
NEW PHILADELPHIA...DOVER...UHRICHSVILLE...CARROLLTON...
EAST LIVERPOOL...SALEM...COLUMBIANA...EAST PALESTINE...
WELLSVILLE...CALCUTTA...COSHOCTON...CADIZ...HOPEDALE...
STEUBENVILLE...ZANESVILLE...SHARON...HERMITAGE...GROVE CITY...
GREENVILLE...FARRELL...OIL CITY...FRANKLIN...SUGARCREEK...
TIONESTA...NEW CASTLE...ELLWOOD CITY...BUTLER...ZELIENOPLE...
CLARION...PUNXSUTAWNEY...BROOKVILLE...REYNOLDSVILLE...BROCKWAY...
ALIQUIPPA...BEAVER FALLS...AMBRIDGE...MONACA...BEAVER...
PITTSBURGH METRO AREA...KITTANNING...FORD CITY...LEECHBURG...
FREEPORT...APOLLO...INDIANA...WASHINGTON...CANONSBURG...DONORA...
CALIFORNIA...CHARLEROI...MONONGAHELA...MCMURRAY...GREENSBURG...
NEW KENSINGTON...JEANNETTE...LATROBE...MONESSEN...UNIONTOWN...
CONNELLSVILLE...OHIOPYLE...TORONTO...WEIRTON...WHEELING...
KINGWOOD...TERRA ALTA
239 PM EST TUE FEB 9 2010

...SNOW TO IMPACT EVENING COMMUTE...

THE INTENSITY OF SNOWFALL IS EXPECTED TO INCREASE DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS. MANY SITES IN OHIO AND WEST
VIRGINIA HAVE VISIBILITIES THAT ARE REDUCED TO ONE HALF MILE...AND
THIS AREA OF SNOW IS EXPECTED TO CONTINUE MOVING TO THE NORTH AND
EAST. EXERCISE CAUTION WHILE TRAVELING ON AREA
ROADWAYS...ESPECIALLY ON THOSE ROADWAYS THAT MAY NOT HAVE BEEN
FULLY CLEARED FROM LAST WEEKEND'S SNOWSTORM.

OHZ058-059-068-069-PAZ031-WVZ004-012-021-022-041-100130-
GUERNSEY-BELMONT-NOBLE-MONROE-GREENE-MARSHALL-WETZEL-MARION-
MONONGALIA-TUCKER-
INCLUDING THE CITIES OF...CAMBRIDGE...MARTINS FERRY...
ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE...SHADYSIDE...
BRIDGEPORT...CALDWELL...WOODSFIELD...WAYNESBURG...FAIRDALE...
MOUNDSVILLE...NEW MARTINSVILLE...FAIRMONT...MORGANTOWN...
PARSONS...DAVIS...THOMAS
239 PM EST TUE FEB 9 2010

...SNOW AND POSSIBLY FREEZING RAIN TO IMPACT EVENING COMMUTE...

THE INTENSITY OF SNOWFALL IS EXPECTED TO INCREASE DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS. MANY SITES IN OHIO AND WEST
VIRGINIA HAVE VISIBILITIES THAT ARE REDUCED TO ONE HALF MILE...AND
THIS AREA OF SNOW IS EXPECTED TO CONTINUE MOVING TO THE NORTH AND
EAST. IN ADDITION...SOME SITES IN CENTRAL WEST VIRGINIA HAVE BEEN
REPORTING FREEZING RAIN. ALTHOUGH WIDESPREAD FREEZING RAIN IS NOT
EXPECTED...THERE MAY BE SCATTERED LOCATIONS WHERE FREEZING RAIN
MIXES IN WITH SNOW. EXERCISE CAUTION WHILE TRAVELING ON AREA
ROADWAYS...ESPECIALLY ON THOSE ROADWAYS THAT MAY NOT HAVE BEEN
FULLY CLEARED FROM LAST WEEKEND'S SNOWSTORM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Tuscarawas

When
February 9, 3:00 PM EST to February 10, 6:30 PM EST
Where
Tuscarawas forecast zone
Reported by
Trained Spotter
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214600.